Help Available 24/7
Speak to a Treatment Consultant for Help at 401-236-6944 Chat Now

Fentanyl-Laced Cocaine Hits the Streets of RI

Fentanyl-Laced Cocaine Hits the Streets of RI

While it is well-known that heroin is frequently laced with fentanyl by dealers looking to cheaply and quickly increase potency levels, it is less well-known that a range of illicit substances sold on the street are laced with the drug. Not only is it found in cocaine samples, but it can be present in synthetic drugs or even used to make counterfeit pills that look exactly like the real thing.

Is your loved one at risk of overdose?

Fentanyl

Fentanyl is an opioid painkiller, a synthetic drug that is 50-100 times more potent than morphine. It is deadly in very small amounts, so people who purchase drugs off the street will usually have no idea that it is included in the substance they have purchased.

It is so potent that on multiple occasions, police officers arriving on the scene of an overdose or searching someone who is holding the drug have experienced an accidental overdose. These officers simply had skin contact with the drug and would have died if first responders had not been on the scene to administer naloxone, a lifesaving medication that can reverse the effects of opiate overdose.

What to Do in the Event of an Opiate Overdose

  • Know the signs. If someone is overdosing on heroin or fentanyl, they will likely lose consciousness and be unable to respond. They may vomit or making choking sounds, and their skin may turn gray or ashen. Breathing and heart rate will be slow and/or erratic, and they may be limp and clammy.
  • Try to get the person to respond. If the individual can respond to you when you call their name or shake them, then they may be very high but not in an overdose state. If they cannot respond to you, then they are overdosing.
  • Administer naloxone. If you have a dose of naloxone on hand, administer it immediately. Stand by to see if the person needs a second dose. If it doesn’t work, call 911. Seek medical care as soon as possible.
  • Call for emergency medical assistance. If you do not have naloxone on hand, call 911 immediately. Do not waste time trying anything you may have heard to “pull them out of it.” Do not attempt to put them in the shower, give them milk or coffee, or walk them around. Call for emergency medical care and answer the questions that the dispatcher asks you so the first responder will be ready to handle the issue appropriately and quickly when they arrive.
  • Follow the instructions of the dispatcher. Stay on the line with the dispatcher and stay with the person who is in an overdose state. Follow the directions the dispatcher gives you.
  • Do hands-only CPR. If the individual is not breathing and there is no heartbeat, administer hands-only CPR.

What You Need to Know about Naloxone

If you have naloxone on hand and you are around someone overdosing on opiates, you may be able to save their life by administering the drug. The drug is easy to administer in its nasal spray form and very effective. Here’s what you need to know:

  • The drug can be expensive, but it is a good idea to have a minimum of 2-3 doses on hand given the high potency of fentanyl.
  • Naloxone can be purchased without a prescription at many drugstores. Simply go to the pharmacist and ask for it.
  • Check expiration dates. If you do not have to use it and the addiction issue remains unresolved, replace naloxone once it expires.
  • Naloxone will not reverse the effects of a cocaine overdose or an overdose on any drug that isn’t an opiate.
  • Naloxone will jumpstart withdrawal symptoms in a person who is physically addicted to opiates. This is not pleasant or comfortable, and many will be tempted to immediately shoot up or take a pill again. This can trigger a recurrence of the overdose.
  • Naloxone only temporarily reverses an overdose. Professional medical attention should follow.

Opiate overdose can be deadly, and if someone is lucky enough to survive, it can and should be viewed as a sign that immediate help is needed.

Get Help Now.

Has addiction stolen your loved one? Take action and call 401-236-6944 or fill out this form to speak with a Treatment Consultant.

By submitting this form you agree to the terms of use and privacy policy of the website.